Virginia, 2017

Winter Weather in Virginia, January 14, 2017

January 14, 2017 · NWS LWX · 13 events in 13 counties and zones

Low pressure passed through the area. There was enough cold air trapped near the surface for a period of freezing rain.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed through the area. There was enough cold air trapped near the surface for a period of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 13, 9:19 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 13, 9:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
919 PM EST Fri Jan 13 2017

.SYNOPSIS...
A frontal system will stall near the area through the weekend. A
cold front will approach the area before weakening during midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...
1040mb+ surface high will move eastward from the Great Lakes and
into New England tonight and on Saturday. This is causing low
level cold air to seep southward and into our region tonight.
Temperatures have fallen into the 30s across the northern third of
the area and will continue to fall through the rest of the night.
By morning, expecting temperatures near or just below freezing in
most locations, with the exception of parts of central VA and
southern MD where mid 30s likely.

Waves of light precipitation will move across the area tonight and
into Saturday, and with low level and surface temperatures near
freezing, this will set the stage for a light mixed precipitation
event. With marginal temperatures at onset, precip likely to start
out as rain/sleet, with freezing rain where it does fall below
freezing, and possibly some snow, mainly across Maryland and West
Virginia. Precipitation will then transition to a mix of sleet and
freezing rain/rain on Saturday. Models currently differ on depth
of low level cold and this will determine on how much sleet versus
freezing rain occurs. Temperatures then may rise slightly Saturday
afternoon, with some places going back to plain rain before
tapering off to light precip/drizzle. With light precip amounts,
marginal cold, and warm ground temperatures before the event, ice
amounts won't be excessive for most locations. Highest
accumulations likely across the higher elevations where coldest
layer is modeled between 1000 and 3000 feet in elevation.

Thus total snowfall amounts light, under an inch, and mainly
confined to central/northern Maryland and portions of WV. Ice
accumulations generally a trace to a tenth of an inch for most
locations in the advisory area, except up to two tenths across
the higher terrain. DC/Baltimore metros a trace to a few
hundredths.

&&

.SHORT TERM /SATURDAY NIGHT/...
Precip will become more spotty Sat
night with temps slowly rising. There could be a few spots along
the Mason-Dixon line that remain below freezing Sat night, but
most areas will be above freezing.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will be centered
to our northeast while a frontal boundary will be to our
southwest. The boundary stalls while the high pressure moves to
our east. Some guidance suggest that the boundary will be closer
to our CWA, increasing PoPs over our region, while some other
guidance keeps us dry. It is expected that the boundary will lift
north as a warm front on Tuesday followed by a cold front on
Wednesday.

Guidance is again in disagreement with what will happen with the
front. Some guidance stalls it to the south while other pushes it
east and away from us, so one dryer scenario than the other.
Temperatures will be near normal on Monday, followed by a warming
trend Tuesday into Wednesday. We have to see what will happen with
the Wednesday cold front.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions this evening will deteriorate into MVFR/IFR,
possibly LIFR, during the overnight hours and Saturday/Saturday
night as low clouds and light mixed precipitation moves overhead.
Icing concerns exist at MRB/IAD/BWI/MTN, and to a lesser extent,
DCA. CHO has lowest risk of seeing freezing rain. Area should then
begin to dry out with improving conditions Sunday, before
additional precip is possible Sunday night.

Frontal boundary near our region could bring some precipitation
on Monday. Warm front lifts on Tuesday and cold front moves
through on Wednesday. Therefore precipitation is still possible
through Wednesday possibly bringing sub-VFR conditions.

&&

.MARINE...
Northerly winds below SCA will continue tonight before becoming light
and variable Saturday and Saturday night.

Frontal boundary near our region could bring some precipitation
on Monday. Warm front lifts on Tuesday and cold front moves
through on Wednesday. Therefore precipitation is still possible
through Wednesday, while winds are expected to stay below
threshold.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from midnight tonight to 6 PM EST
     Saturday for DCZ001.
MD...Winter Weather Advisory from midnight tonight to 6 PM EST
     Saturday for MDZ003-004-013-501>504.
     Winter Weather Advisory from 4 AM to 6 PM EST Saturday for
     MDZ005-006-011-014-505>508.
VA...Freezing Rain Advisory from midnight tonight to 6 PM EST
     Saturday for VAZ025-026-507-508.
     Winter Weather Advisory from midnight tonight to 6 PM EST
     Saturday for VAZ027>031-040-052>054-501-502-505-506.
     Freezing Rain Advisory until 6 PM EST Saturday for VAZ503-504.
WV...Winter Weather Advisory from midnight tonight to 6 PM EST
     Saturday for WVZ050>053-055-502>504.
     Freezing Rain Advisory until 6 PM EST Saturday for WVZ501-505-
     506.
MARINE...Small Craft Advisory until 1 AM EST Saturday for ANZ533-534-
     537-542-543.

&&

SYNOPSIS...LFR/MM
NEAR TERM...MM/LFR
SHORT TERM...IMR
LONG TERM...IMR
AVIATION...MM/IMR/LFR
MARINE...MM/IMR/LFR
Hazardous weather outlook, Jan 13, 6:30 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EST FRI JAN 13 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
630 PM EST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT BEGINNING AFTER MIDNIGHT
THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE LIGHT WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW MAY
CONTINUE THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
630 PM EST FRI JAN 13 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

WINTER WEATHER AND FREEZING ADVISORIES ARE IN EFFECT FOR ALL AREAS
TONIGHT THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FREEZING RAIN AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT
THROUGH SATURDAY...AND MAY NEED TO BE CONTINUED INTO SUNDAY FOR
AREAS ALONG THE MASON-DIXON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOW AND ICE
TOTALS WOULD BE APPRECIATED.

In the hours before

Local storm report, Jan 13, 9:42 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EST FRI JAN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     SLEET            OPAL                    38.62N  77.80W
01/13/2017  E0.0 INCH        FAUQUIER           VA   NWS EMPLOYEE

            MELTING ON CONTACT. 40 DEGREES.

&&

EVENT NUMBER LWX1700306

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Rockingham

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Western Highland

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Northern Virginia Blue Ridge

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Central Virginia Blue Ridge

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Augusta

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Eastern Highland

When
January 14, 12:00 AM EST to 11:00 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Shenandoah

When
January 14, 2:00 AM EST to 11:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Frederick

When
January 14, 2:00 AM EST to 2:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Page

When
January 14, 2:00 AM EST to 11:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Warren

When
January 14, 2:00 AM EST to 11:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Clarke

When
January 14, 2:00 AM EST to 2:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

Winter Weather, Northern Fauquier

When
January 14, 2:00 AM EST to 11:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A glaze of ice was reported in Greenwich.

Winter Weather, Western Loudoun

When
January 14, 2:00 AM EST to 2:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A glaze of ice was estimated based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673467, 673469, 673470, 673471, 673472, 673473, 673474, 673475, 673476, 673477, 673478, 673480, 673481.